• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Stelara allergy?

About a week after her last monthly injection, H broke out in an itchy rash on her torso front and back. After the pediatrician was unable to diagnose it, I made a few phone calls and it *may* be an allergic response.

As a precaution we're having her next dose in ER this week. She is still itchy, but it is milder now. Hopefully, she has no major reaction.

I am wondering if anyone has had this type of reaction? Did you have to drop your med? I don't want to lose Stelara right away. It's only been 5 months or so.
 

my little penguin

Moderator
Staff member
Ds had a delayed rash on his torso from remicade
And his face and … from the start
He eventually had a reaction during the infusion - after 8 months -not once but twice even with solumedrol on board
So they dropped the remicade

anakinra- large welts/hives /bruising would show up on opposite limbs /arms/legs (previous injection sites. )-we gave Benadryl prior to injections
But had anaphylaxis later so it was stopped .

humira only had hand size welts at the injection site if we injected in the back of the arm
No reaction. In the thighs
So kept that one for five years

Was the reaction delayed ?
More than two hours after the injection ?
Has she seen a dermatologist or allergist ?
Dermatologist can help identify rash better and allergist help really determine if it’s Stelara versus a plethora of other things …
My kiddo has broken out in rashes from other things over the years
Allergist and dermatologist are key
Did they give Benadryl and /or steriods to calm the reaction ?
We try Benadryl first for my kiddo per his allergist and if it’s wide spread steriods
 
The reaction was delayed. We are 5-6 months in, and reaction was a week after injection. It is just quieting down now....one day before the next injection.

I treated her myself with benadryl not knowing what was going on. Eventually saw a pediatrician, and have a scheduled appointment for a pediatric dermatologist on Monday.

I feel like we'll know if it's Stelara after this injection if the rash builds up again.

Good to read your experience. Hope as a parent I never have a child in anaphylaxis.
 

my little penguin

Moderator
Staff member
Did the rash disappear with Benadryl then come back or no response ?
That is important info for the derm

Ds had horrid looking “hives “ on his arms
Thought he developed a new allergy
Double Zyrtec/Benadryl did nothing

hives do not stay in the same location for more than 24 hours
They can disappear and reappear in a new location but they don’t stay on the same spot

in my kiddos case it was Sweets syndrome not horrid. hives …

anaphylaxis is rare for most
My kiddo had it early on at age 6 to food
So his body tends to go there and has reacted to things (drugs,food ,bees etc..) since he was an infant so a different case

so the rash lasted 3 weeks ????
I hope the dermatologist has answers
We have had better luck with Adult dermatologists than pediatric ones
Simply because the majority of pediatric dermatologist known eczema but have little to no experience with kids on biologics
We saw 3 pediatric dermatologist who were useless
It wasn’t until he saw an adult dermatologist (had a pediatric training as well ) who knew biologics /autoimmune disease did he get evaluated properly
 

my little penguin

Moderator
Staff member
Wanted to add dermatologist did not care if Ds had a torso rash from remicade
They only cared if it was turning systemic reaction affecting mouth:throat /breathing etc…,
 
I honestly would ignore the torso rash if it wasn't so itchy- did not respond to the benadryl- so her life was miserable for a few of those weeks.

Ignore it in the sense that Stelara wouldn't be a question.

These are more like small red pinpoint dots spread all over.
 

my little penguin

Moderator
Staff member
Sounds like Ds drug eruption rash on his torso from remicade
Not ignore it per say but -dermatologist treats the rash but keeps the patient on the drug if possible as long as possible
Sometimes it is not possible
And reactions get Worse
Sorry 😢

Ds had drug eruption to another pill form drug
Made his skin so itchy
Thankfully the drug can be easily avoided
 

crohnsinct

Well-known member
Hmmm. I am glad you are proceeding cautiously.
I would want to see a derm also.
I by no means am saying this is NOT an allergic reaction BUT wondering if it might be a paradoxical response to Stelara and psoriasis. It sounds a lot like how O andT’s psoriasis started. A bit after Infusion and then as drug wore off rash got better. I would never assume this is it and would still operate as it is a potential allergic reaction but wouldn’t be surprised if this is what it is in the end.
 
Ugh. She doesn't need psoriasis! Her injection has been delayed into next week due to a shipping issue, then no room at the hospital for her until next week. So the derm will have to go by pictures and a description.
 

crohnsinct

Well-known member
No, no, no. No delays! This is unacceptable! We are trying to get this kid back under control. Do they know who they are dealing with?!
 
I have to take occasional breaks from being "that mom". Keeps them guessing. 🤣 Of course, if it gives her a few more days not miserable (itching is minimal now) I do go a little soft.
 

Maya142

Moderator
Staff member
Speaking of psoriasis, have you ever looked at a picture of guttate psoriasis? It's usually found on the torso. But Stelara is a psoriasis drug and I haven't ever heard of paradoxical psoriasis with it - just with anti-TNFs mostly. @crohnsinct do you know if other biologics like Entyvio and Stelara can cause paradoxical psoriasis?

My kiddo stopped IL-17 inhibitors after 3 years - which do not work for IBD but are really good for psoriasis like Stelara (and AS, obviously). She promptly got a rash on the back of her hands that would go away after Cimzia and come back within 10 days before the next shot. Rheumy thought it was eczema, despite the fact that it would appear like clockwork.

We never got to see a dermatologist - when her rheumatologist set it up, she had been put back on an IL-17 inhibitor with Cimzia because her joints were a disaster. The rash went away with 1 shot and did not return and so now her rheumatologist thinks it was psoriasis.

In her case, it wouldn't be paradoxical - it just came about or surfaced when we removed a drug that treated psoriasis well.
 
The appointment was good. The dermatologist wasn't convinced from our photo that the rash was allergic. She gave us a prescription though, to try if it does return. A steroidal cream to control the rash if possible- to help H be able to keep Stelara. I love that she has experience with these drugs (with her psoriasis patients) and knows how relatively safe Stelara is and how important it is not to burn through these drugs.

She did think that H's skin issues she dealt with during her last year on Humira (and that 80mg weekly dose) were very likely psoriasis caused by Humira. Those skin issues have reduced dramatically since H's med change, thankfully.

Her Stelara dose was Tuesday, no problems, and now we wait to see if the rash returns. So far, so good. 👍
 

my little penguin

Moderator
Staff member
Sometimes biologics “uncover” /bring to the surface -psoriasis or other autoimmune diseases a person may have developed anyways only faster
So even after you drop the biologics it’s still there
Or shows up after the second biologic simply because the first was in a sense treating it without the person knowing they had it .

They are still learning per my kiddos old derm
So not necessarily paradoxical

Just glad they don’t think it’s allergic drug rash
That’s great
Hope the steriod creams help
 

Maya142

Moderator
Staff member
So glad that it doesn't seem to be Stelara. And I hope the rash hasn't reappeared since her recent dose!
 
Top